Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Could vytorin be the reason for elevated ALT and AST levels?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8388 Questions
Hello, I am a 51 year old male, 6' 1" 265 lbs (280 lbs at the time of my blood test, two weeks ago) I have had a blood test with the elevated ALT and AST. I have been a moderate drinker in the past. My ALT is 204 and my AST is 72. I am taking Diovan HCT 320/12.5 for high blood pressure (current average is 117/73, pulse 55). I have been taking Vytorin 10/40 for cholesterol for about a year. Historically, my cholesterol has been good overall except my HDLs have been low (around 33). I am worried that the Vytorin is causing my elevated levels and I am afraid to take it. I have completely stopped drinking alcohol and have been exercising 30 to 40 minutes daily. Is my concern of the Vytorin unfounded? I haven't had liver problems in the past. I am being checked for hepatitis and also having and ultrasound of my liver.
Posted Tue, 24 Dec 2013 in Liver and Gall Bladder
Answered by Dr. Michelle Gibson James 44 minutes later
Brief Answer: it can be a potential cause Detailed Answer: HI, thanks for using healthcare magic It is possible that the vytorin is contributing to the increased level. Vytorin is a composition of simvastatin and ezetimibe. Simvastatin belongs to the statin family of cholesterol medications and these medications are associated with a possible increase in liver enzymes. The risk of actual injury to the liver is actually about 1 % with the statins. This means that is most cases though the liver enzymes are increased , the liver function may be normal. The best indicator of any injury would be an increase in bilirubin levels. In some persons , if the increase is related to the statin levels, they decline on their own after 2 to 3 months.Normally if the increase is less than 3 times the upper limit the drug is continued, because your ALt is more than 3 times greater, your doctor may op to hold the drug for now. Other possible causes would be the infection (hepatitis that is being checked for), (2)alcoholic liver disease (3) non alcoholic fatty liver- this is related to the high intake of carbohydrates which is transformed to fat and deposited in the liver.It is one of the more common causes of liver disease at present. The ultrasound will identify any structural changes to the liver. If none are seen, your doctor may suggest repeated blood levels in a few weeks to check on any changes. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor